Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Reno, NV

July 18, 2005Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 18, 2005, 6:47 PM PDT for Storey County, Washoe County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 6:47 PM PDT (01:47 UTC)
Expired
Jul 18, 2005, 7:33 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 190149
SVRREV
NVC029-031-190215-
/O.NEW.KREV.SV.W.0005.050719T0147Z-050719T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
647 PM PDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL STOREY COUNTY IN WESTERN NEVADA
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 715 PM PDT

* AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST SOUTH OF 
  LOCKWOOD...OR ABOUT 15 MILES EAST OF RENO...AND MOVING NORTHEAST 
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WASHOE COUNTY AT 700 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

LAT...LON 3959 11975 3943 11955 3965 11929 3981 11949

$$

RC
1 follow-up statement
000 
WWUS55 KREV 190233
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
725 PM PDT MON JUL 18 2005

NVC029-031-190255-
/O.EXP.KREV.SV.W.0005.050719T0225Z-050719T0255Z/
STOREY NV-
WASHOE NV-
725 PM PDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING EXPIRED AT 715 PM FOR NORTH 
CENTRAL STOREY AND SOUTH CENTRAL WASHOE COUNTIES...

AT 715 PM THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
WEAKENED BELOW SEVERE CRITERIA.  HOWEVER WIND GUSTS TO 45 
MPH...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE ALONG AND NORTH 
OF INTERSTATE 80 BETWEEN PATRICK AND FERNLEY.

LAT...LON 3985 11960 3979 11931 3949 11946 3954 11968

$$

RC/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM PDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT MON JUL 18 2005

.SHORT TERM...MAIN FORECAST PROBLEM THIS EVENING WILL BE ISOLD
-TSRA MONO/MINERAL CTYS THIS EVENING. LAPS ANALYSIS SHOWS
MAIN INSTABILITY AXIS IN CNTRL NV WITH LIS AROUND -1 EXTENDING EAST
TOWARD SIERRAS. SFC CONVERGENCE ALONG THERMAL TROUGH AND 700MB
THETA-E AXIS SHOULD BE ENOUGH TO KEEP EVENING CONVECTION GOING. THE
GFS AND NAM KEEP TREND OF KEEPING STRONG UPPER HIGH POSITIONED OVER
SRN NV WITH INCRSNG WRLY FLOW ALOFT NRN NV. SOME CAPPING ALOFT
EVIDENT ON FCST SNDINGS BUT STILL ENOUGHT MID LVL MOISTURE AND
INSTABILITY TO KEEP SLGT CHC POPS SAME AREAS NEXT FEW DAYS. THE
UPPER RIDGE AXIS SHIFTS EAST ON WED WITH MORE MID LVL MOISTURE AND
SRLY FLOW ALOFT. THERE IS SOME CONCERN ABOUT WINDS NRN ZONES WED AS
THE UPPER TROUGH OFF SHORE LIFTS NE TOWARD NRN CA AND HAVE KEPT
HIGHER WINDS FROM REV NORTH. GFS CONTINUES TO MOISTEN AT MID LEVELS
RAPIDLY ON THUR WITH SOME WEAK VORT FEATURES ROTATING AROUND
THE UPPER RIDGE. AS THE PAC COAST TROUGH SHEARS NE THE PW INCREASES
TO 0.75 IN WITH A 50KT SPEED MAX ACROSS NRN CA INTO WCNTRL NV. THIS
APPEARS BEST CHC OF POPS IN SHORT TERM. MADE ONLY MINOR CHANGES TO
SHIFT POPS SLGTHLY FARTHER WEST THU. SLA

.LONG TERM...FRIDAY THROUGH MONDAY...
THERE IS STILL SOME UNCERTAINTY ON TIMING OF MOISTURE FROM EMILY
AND HOW FAR WEST IT WILL SHIFT. THE CURRENT GFS AND ECMWF TEND TO
SHUNT MOISTURE FARTHER EAST WITH DRIER WRLY FLOW ALOFT AGAIN FOR AT
LEAST NRN AND WRN ZONES. HAVE MADE NO CHANGES TO EXTENDED. SLA

&&

.AVIATION...
VFR CONDITIONS. ISOLATED THUNDERSTORMS UNTIL 03Z CENTRAL NV MAINLY
SOUTH OF A TVL-ELY LINE WITH CLOUD BASES 120-140.

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.
&&

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.